PMRGCAuk
6,791 members10,589 posts

Delayed tapering symptoms?

I dropped from 8 to 7 (I can’t do 0.5 mg, they don’t have methylprednilosone in the states at less than 4 mg tabs) for 2 weeks before Christmas, tolerated well... then dropped to 6 on Dec 26... tolerated well for like, a week- and now am aching and increased fatigue. if I didn’t ache immediately after the drop, is this aching from that? Like, delayed tapering symptoms? I’ve been as low as 4 but had a terrible flare this fall so I’ve been at 8 for months...

8 Replies
oldestnewest

Hi zacsmimi

Can you cast your mind back to how each drop felt? I usually have a few achy days mostly in my right shoulder and rib cage. This starts within a day of drop. I recognise this now a a pred withdrawal symptom for me and it calms within a week or so. My tell for PmR flare or response to too lower dose seems to be thigh pain and leg stiffness and increased fatigue.

I was dx June 2016. Started 15mg...down to 8mg = flare. Back to 15mg and SSA. Currently trying to taper from 10mg to 9.5mg after 4 months. Day 2 shoulder stuff and painful.

I will stay at 10mg if legs start. It sounds to me like you may need to take small step backwards or stay where you are. Hope you feel better soon.

2 likes
Reply

I think it is far more likely you have dropped below the dose that is managing the symptoms - if it is only slightly too low it will take a few days for the inflammation to build up enough to make you stiff and sore.

Basically pred withdrawal will happen quickly and then steadily get better, a flare because you are now at too low a dose will often take a day or two to show but then steadily get worse.

You may have to do 1mg at a time - but you can do it over a few weeks as the Dead Slow approach or DL's slowed version do. Don't be in denial: if you flared it could be because the disease activity has increased a bit - and you may still need the 8mg. It is a physiological dose, the same sort of amount that your body makes daily anyway - and it won't be making more unless it needs it - so it isn't a high dose at all.

Yes, I know you want to get off pred - but forcing a reduction isn't the way to do it. You need what you need and if you don't stay there you will flare and need a higher dose again which rather defeats the object!

1 like
Reply

Hi, I'm sorry to hear you're having difficulty. My first thought is that you probably need to stay at 7 mg. for more than 2 weeks to let your body adjust a bit more. It seems that people usually stay at a dose for a month before making a change. If you're using a tapering schedule it's a bit different but it still takes a month to slide from one dose to the next. Maybe rest at 7mg. for a bit and when you're sure your body is ok, then head to 6mg. Depending on where you are in the states, you may want to wait until this frozen weather system eases. Over a week at 0 or near 0 degree temperatures makes an inflammation prone body quite unhappy! ❄️⛄️❄️

Reply

Thanks. Went back to 7 today. However, I live in MAINE so if I wait for the cold to go it will be six months!!! Lol ❄️⛄️

1 like
Reply

I'm in CT and watching the snowfall. Expecting quite a bit but folks are more worried about the wind. I planned to start tapering after the New Year but decided to wait two weeks and see. I know it won't be warm but I'd like it to be in the mid 20s at least! A favorite memory of mine is a 10 day camping trip we did on the coast of Maine one summer. Beautiful and so relaxing!

Reply

Nice to hear from you. Glad you have gotten so low. I am at 9 for the month. So far so good. Working 4 hours a day instead of 8 so that is helping. Retire in May. This is a baffling journey for sure. Wishing you well. I have often thought of you.

Reply

How about alternating 8mg and 7mg?

Reply

How about alternating 8mg and 7mg?

Reply

You may also like...